DermNet provides Google Translate, a free machine translation service. Note that this may not provide an exact translation in all languages
Author: Dr Marie Hartley, Staff Writer, 2010.
Sulfa drugs (also called sulphur drugs or sulfonamide-containing drugs) is an imprecise term that generally refers to drugs that contain a sulfonamide functional group in their chemical structure. These drugs have a variety of uses and can be classified into antibiotics and non-antibiotic drugs. Sulfonamide-containing drugs are frequently implicated in allergic and non-allergic reactions.
Adverse reactions to sulfonamide antibiotics are estimated to occur in 3-6% of treatment courses. The majority of these reactions are not of an allergic nature. Types of non-allergic reactions to sulfonamide antibiotics include nausea and diarrhoea, candidiasis, folate deficiency, and headaches.
The term “sulfa allergy” (or “sulphur allergy”) most commonly refers to an immunological response to sulfonamide antibiotics. The most commonly prescribed sulfonamide antibiotics include:
|Sulfonamide drug hypersensitivity syndrome||
|Fixed drug eruption||
|Type I (immediate, IgE-mediated, true allergic response)*|
|Stevens Johnson Syndrome (SJS) / Toxic Epidermal Necrolysis (TEN)||
*Trimethoprim, on its own, can rarely cause anaphylaxis and TEN. Patients who have had a hypersensitivity reaction to trimethoprim-sulfamethoxazole should avoid both sulfonamide antibiotics and trimethoprim.
Management of sulfa drug allergy depends on the type and severity of the reaction. Mild reactions may simply require cessation of the drug and antihistamines for symptom relief. More severe reactions may require topical or oral steroids or even hospital admission e.g. for drug hypersensitivity syndrome or rare and serious reactions such as SJS-TEN).
Many commonly used drugs contain a sulfonamide group in their chemical structure, including frusemide/ furosemide; thiazide diuretics e.g. hydrochlorothiazide and indapamide; sulfonylureas e.g. gliclazide, glipizide and glibenclamide; celecoxib; acetazolamide; probenecid; sumatriptan; amprenavir (this drug has structural similarities to sulfonamide antibiotics).
Non-antibiotic sulfonamides are thought to be less likely to cause severe allergic reactions.
Patients that are allergic to one sulfonamide antibiotic are likely to be allergic to other sulfonamide antibiotics. Until recently, it was thought that these patients were also likely to be allergic to non-antibiotic sulfonamides (called cross-reactivity).
There are important chemical differences between sulfonamide antibiotics and non-antibiotics. More recent evidence suggests that patients with an allergy to sulfonamide antibiotics do not react to the sulfonamide group of the chemical structure, but rather to other portions. Therefore, it is thought that cross-reactivity between sulfonamide antibiotics and non-antibiotics is unlikely (with the exception of drugs such as amprenavir, which have structural similarities to sulfonamide antibiotics).
However, patients who have had an allergic reaction to one drug, are much more likely to experience an allergic reaction to other (even unrelated) drugs, so caution should be used when administering any future medications to these patients.
Some drugs contain a sulfhydryl group (e.g. penicillamine, captopril) or sulfate group (e.g. morphine sulfate, heparin sulfate) in their chemical structure. These drugs have no relationship to sulfonamide allergy.
However sulfhydryl containing drugs can cause unrelated adverse skin reactions such as a rash or pemphigus (a rare autoimmune blistering disease).
Sulfates are also commonly found in soaps and cosmetics; allergies to sulfates are extremely rare.
Sulfites are chemicals used as preservatives in food and drugs, e.g. sulfur dioxide and sodium sulfite. Allergy to sulfite preservatives can cause anaphylaxis, other rashes, asthma, seizures and death. People with asthma are at higher risk of sulfite allergy. Allergy to sulfites bears no relationship to sulfonamide allergy.
People who have had allergic reactions to sulfonamide-containing drugs do not need to avoid sulfhydryl drugs, sulfates or sulfites. To prevent confusion, the general term ‘sulfa allergy’ should not be used. Instead it is better to note the exact drug and reaction involved.
See the DermNet NZ bookstore
© 2020 DermNet New Zealand Trust.
DermNet NZ does not provide an online consultation service. If you have any concerns with your skin or its treatment, see a dermatologist for advice.